Medical questions & health advice by board certified doctors
"Do I have excess fiber in my stool or could it be something else?"
I recently stopped smoking about five months ago, and to relieve the constipation associated with that, i have started drinking 8 oz of prune juice each day and have started fiber supplements. I have started noticing something stringy in my stool, it is brown and is very thin, and looks almost like a string of hair. Is this excess fiber in my stool or something else?
It is not quite clear what is causing the changes to your stool that you are describing. Speaking with your doctor about this question is a good place to start, as he or she can ask appropriate follow up questions as well. While increased fiber intake can make your stool more thin (and, paradoxically, can add bulk to thin stool as well), it is not common that this stool would have strands in it that are similar to hair. On the other hand, it is not abnormal for some hair to work its way into stool and be visible. This would usually not be noticed, although it could be in certain situations, such as when the bulk of the stool was such that thin strands were more visible. Changes to stool consistency can have many different reasons, with changes in diet being one of the most common explanations. Beyond that, other medical conditions can cause these symptoms, and so a change in stool is not something that should be disregarded. This is especially true if there are other symptoms, such as blood in the stool, weight loss, fatigue, or other complaints. Please speak with your doctor about these changes.
Need more info?See a gastroenterologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.